Ask Your Pharmacist

October 07, 2021
Q:

Are there certain medications that make falls more likely? I’m on several medications now, and my 80-year-old bones can’t afford a fall.

A:

Yes. Some medications can make you more likely to fall than others.

In a Canadian study, top medication groups associated with falls include psychotropics, opioids, some cardiac medications, insulin and medications that lower blood sugar. Psychotropic medications are a group of medications that have effects on the central nervous system of the brain. These medications may cause sedation and sleep disturbances, with daytime sleepiness, confusion, or light headedness. Examples of psychotropic medications include antipsychotics (i.e., quetiapine [Seroquel®], or risperidone [Risperdal®]), and benzodiazepines (i.e., lorazepam [Ativan], oxazepam [Serax], clonazepam, diazepam [Valium]) which are typically used as sedatives or anti-anxiety medications. Antidepressant medications are also psychotropic medications. Tricyclics antidepressants (i.e., amitriptyline, imipramine, clomipramine) may contribute to falls by causing daytime drowsiness, positional changes in blood pressure, and blurred vision. Selective serotonin reuptake inhibitors (i.e., escitalopram, sertraline, paroxetine) are generally less likely to contribute to falls compared to TCAs. Other examples of psychotropic medications that may increase fall risk may include opioid medications (morphine [Statex®, M-Eslon®], or oxycodone [Oxyneo®, Percocet®] and medications like pregabalin (Lyrica®) or gabapentin.

Some blood pressure medications (i.e., beta blockers [i.e., metoprolol], diuretics [i.e., furosemide]) may cause you to feel light-headed or dizzy when you shift your body quickly from a laying-down position to a sitting position, from a sitting position to a standing position, or from having your head positioned below your heart to a standing up position (i.e., weeding the garden). These effects may occur at any time but are more likely during the first week of starting therapy or during a change in dosage. Give your body time to adjust during these changes in body posture. For example, if you are getting up in the middle of the night to urinate, sit on the side of the bed for a minute and allow yourself to adjust before trying to stand and walk to the washroom. If these changes persist or become bothersome, talk to your pharmacist.

Medications that lower blood sugar may cause dizziness or light-headedness if your blood sugar gets too low. Dosage adjustments may be appropriate if you are experiencing this symptom. Always talk to your pharmacist, physician or nurse practitioner before changing your medication dosages. These health professionals will advise you how to make these changes safely.

Fall risk increases with the number of medications taken per day. Taking more than three medications per day is associated with more falls in elderly Canadians. Not taking medications as prescribed, or forgetting to take your prescribed medications, have both been shown to lead to falls.

At the time of prescribing, the prescriber may not know other factors present that may lead to a person’s fall risk. Ask your pharmacist about possible side effects of prescription or over-the-counter medications. Read directions carefully so you're aware of potential reactions with other medications. If your medication causes dizziness or sleepiness, adjust your activities so you aren't at risk of falling. Don't mix alcohol and medications. Alone or in combination with medications, alcohol can cause falls.

TraumaNB is launching a campaign later this month to educate New Brunswickers about fall prevention. You can expect to see some information about the campaign in your local pharmacy. Check out TraumaNB’s new website for more information on how to prevent falls: falltalk.ca and parlonschutes.ca.

Book a medication review with your pharmacist. During such a review your pharmacist will help identify which medications may contribute to your risk of falls, and he/she will work in co-operation with your doctor or nurse prescriber to come up with the safest medication therapy options. For New Brunswick seniors who are enrolled in the New Brunswick Prescription Drug Program, this medication review is covered, yearly.

Dr Kevin Duplisea (PharmD BSc. Pharm, BSc. ACPR) is a pharmacist at Sharp’s Corner Drugstore in Sussex, New Brunswick. His opinions expressed in this newspaper are published for educational and informational purposes only, and are not intended as a diagnosis, treatment or as a substitute for professional medical advice, diagnosis or treatment. Send your questions to AskYourNBPharmacist@gmail.com.